Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Intelence and Isentress side effects in joints?
Jul 15, 2011

About 2 months or so after starting these meds (replacing Norvir and Reyataz), I started having some odd joint aches. First, it was my pelvis/back. Then, my feet, then shoulders, now upper back.

First, my bloodwork is stellar, I'm undetectable, I eat right and take vitamins. I'm 42. I take testosterone replacement (testim/5mg).

Now, I do work out and it's semi-regular. So I thought perhaps I've overdone it. But months later, my lower back still hurts and the symptoms seem to be getting worse.

It hurts to bend and pick things up, to get out of bed in the morning my feet ache. The aches seem to be at the joints and/or the point where the tendon joins the bone (that's just a guess).

My ID doctor initially felt this wasn't due to the drugs, despite the side effect profile indicating otherwise. So I let this go for another 2 months, minimizing my workout routine (no legs) and the symptoms are not healing, but getting worse.

I recently visited my primary care doc and he examined my feet and didn't think it was arthritis (I hope that's not what it is, as this age!). So, I made a future appointment to see an orthopedic doc.

My next option is to go to my pain doc and get a cortisone injection in my lower spine (which we had discussed previously).

I think I'm running down the wrong avenue.

Can you tell me if you know of these symptoms manifesting in patients taking Intelence and Isentress and, if so, what measures you've had to take to manage the symptoms or did you ultimately take them off these drugs?

I'd hate to have to stop them, as I went on these so I could lose some weight from my lipodystrophy (and it's working slowly). So I'm not sure what to do at this point, I just need more corroborating evidence to bring to my doc.

Thanks.

Response from Dr. Henry

Joint side effects have not been a prominent side effect of use of etravirine or raltegravir though have been reported at a low rate (often difficult to ascribe a side effect to one drug when many drugs and other health conditions active for a given patient). If no other likely cause then consideration of switching off those meds on a trial basis (ie back to your boosted atazanavir regimen depending on treatment/resistance history) might be worth considering to observe what happens to your joint pain. KH



Previous
Lipodystrophy, Thin Skin, and Easy Skin Damage
Next
I'm perplexed, please answer, stopping treatment!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement